Iowa, 2019Flash Flooding and Flooding in Iowa, July 3 to 4, 2019
July 3 to 4, 2019 · NWS DMX · 15 events in 7 counties and zones
The setup was not spectacular for sustained or widespread severe weather, but did lay the ground for some isolated issues. SB/MUCAPE values built up into the 2000-4000 J/kg range by the early afternoon with the help of dew points into the low to mid 70s and at least semi-supportive lapse rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- $10,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The setup was not spectacular for sustained or widespread severe weather, but did lay the ground for some isolated issues. SB/MUCAPE values built up into the 2000-4000 J/kg range by the early afternoon with the help of dew points into the low to mid 70s and at least semi-supportive lapse rates. While there was not large scale lift, there was a weak boundary laid out across central Iowa from west to east, in part remnants from previous night and morning storms. Fortunately, effective bulk shear values were below 30 knots, reducing the potential for widespread severe weather potential. All in all, with unstable conditions and weak flow, heavy rainfall and flooding become the primary issues for the day though a few other reports including damaging winds and a funnel cloud were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 11:02 AM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 3, 11:02 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1202 PM CDT Wed Jul 3 2019
.SHORT TERM.../Today through Thursday/
Issued at 341 AM CDT Wed Jul 3 2019
Slow moving frontal boundary about where it was expected yesterday
at this time...between highways 30 and 20 and coincident with an
area of warm advection. Additional storms have developed near this
boundary within the warm advection. Heavy rainfall is occurring
with the storms though at this point the heaviest rainfall is
occurring to the west of our forecast area. Southern Crawford
county however has not escaped this area of heavy rainfall with
radar estimates in excess of an inch. While there may be some
localized flooding, most of the water appears that it will flow into
Shelby County...again, just west of the forecast area.
For today and tonight, not much has changed in the overall pattern
and trend...still expect the quasi-stationary boundary to hover
between highway 30 and I-80...possibly a little further north
towards highway 20. A few weak shortwaves will traverse the state
and interact with the boundary producing periodic chances for storms
today. PWAT's ranged from 1.6 to nearly 2 inches so heavy rainfall
will be possible with the storms. As for the severe potential...not
overly excited about that. We will have high instability and low
shear. The best theta-e advection shifts into MN and WI and forcing
is spotty and hit or miss so other than a marginal hail or wind
threat to 40 mph or so, that's what I am expecting.
For Thursday, a deep upper trough develops over the west with a
ridge attempting to rebuild over the region however a parade of
shortwaves will squash any real development of the ridge. At the
surface, a pretty strong low will develop over Colorado with general
troughiness over the Plains with another frontal boundary extending
from NCEN MN to SE SD and this front will sag into the state
during the day. Ahead of this boundary, moisture will stream into
Iowa with instability becoming strong in the afternoon once again.
Areas right along the front, where the convergence will be best
may see some strong to possibly severe storms. There is a lot of
uncertainty at this point but I suspect this day will see more of
a threat of severe storms than we have had recently, though
coverage may not be very widespread.
.LONG TERM.../Thursday through Tuesday/
Issued at 341 AM CDT Wed Jul 3 2019
/Thursday Night through Sunday/...Confidence: Low to Medium
Weakly forced pattern continues for the near future with near
indiscernible surface boundary/outflow boundary sitting over
southern Iowa tonight...that should drift north a bit by 00z Friday
and remain in central to northern Iowa and again become more diffuse
with time. The current surface map tonight shows a weak trough
extending east northeast into northern Minnesota from an area of low
pressure in central South Dakota. Draped across Iowa, a stationary
front at the surface is now situated over western through southern
Iowa then back northeast toward Dubuque. Aloft some additional weak
warm air advection is creating a small area of showers and
thunderstorms over far western Iowa. Overall the synoptic models
continue to diminish convection by 00z Friday as the weak wave over
Kansas tonight will have lifted east northeast of the region by that
time and the surface front will also be farther north. The weakness
in forcing will be short lived, however, as an H500 wave tracking
over the upper level ridge begins to initiate more convection over
northern/northwest Iowa Thursday night into Friday morning. The NAM
continues to be the most aggressive with convecting precipitation
while the GFS/Euro are more limited and focused more so into
Nebraska and Minnesota. There again is limited confidence in the
location of the convection, though at least there is some consensus
on the timing of development. Since the airmass is not changing from
now until the weekend, the same impacts will persist with a few
stronger storms from time to time; precipitable water of 1.5 to 2
inches; and warm cloud depths supportive of locally heavy rainfall
at a few locations. Little change in temperature is anticipated
from now until Friday with Thursday night lows in the upper
60s/lower 70s and highs Friday still in the lower 80s north to the
mid to upper 80s. south. Both the GFS/Euro are tending to shift the
boundary just south of Iowa by 12z Saturday with slightly cooler air
dropping into the region as the weekend begins. There is still
little consensus on the cessation of precipitation with the Euro
still lingering showers into Friday night while the GFS ends
rainfall by 00z Saturday. Both models show another weak wave
tracking across Iowa Saturday with additional showers and
thunderstorms crossing the region during the afternoon/evening
followed by lesser chances for rain into Sunday. With more
appreciable cloud cover, highs will drop into the upper 70s to
lower 80s with lows in the lower to mid 60s.
/Sunday Night through Tuesday/...Confidence: Medium
Though surface high pressure will be situated over the Great Lakes
early next week which may help limit rainfall chances, general
westerly flow aloft and southwest flow at H850 will continue to keep
the area in a regime that favors additional chances for thunderstorms
into early next week. Little change in temperature is anticipated,
with a hint that temperature and humidity will again be on the
upswing.
&&
.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1200 PM CDT Wed Jul 3 2019
The main aviation hazard through the period will be scattered
thunderstorms and changing wind directions and speeds with
associated outflow. The greatest chances to impact sites will be
from 21z to 03z. Otherwise VFR conditions are expected between
storms.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...FAB
LONG TERM...REV
AVIATION...Donavon
Hazardous weather outlook, Jul 3, 1:30 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
230 PM CDT Wed Jul 3 2019
IAZ004>007-015>017-023>028-037>039-070>075-081>086-092>097-041100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-
Black Hawk-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
230 PM CDT Wed Jul 3 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Scattered thunderstorms will affect the area through this evening
and into tonight. Locally heavy rainfall is expected and a few
storms could be severe. Large hail and damaging winds would be the
primary severe weather threats, but an isolated tornado cannot be
ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will persist intermittently through the
remainder of the week. Isolated severe storms and locally heavy
rain will remain possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible at times through the week.
IAZ033>036-044>050-057>062-041100-
Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
230 PM CDT Wed Jul 3 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
A Flash Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.
Scattered thunderstorms will affect the area through this evening
and into tonight. Locally heavy rainfall is expected and a few
storms could be severe. Large hail and damaging winds would be the
primary severe weather threats, but an isolated tornado cannot be
ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will persist intermittently through the
remainder of the week. Isolated severe storms and locally heavy
rain will remain possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible at times through the week.
Lee
In the hours before
Local storm report, Jul 3, 8:05 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 AM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM HEAVY RAIN 1 W FORT DODGE 42.51N 94.20W
07/03/2019 M2.47 INCH WEBSTER IA CO-OP OBSERVER
.
&&Event by event
4 thunderstorm wind, 4 flood, 3 flash flood, 2 heavy rain, 2 funnel cloud. Local standard time, as filed.
Heavy Rain, Boone
- When
- July 3, 1:45 PM CST to 4:00 PM CST
- Where
- Boone County, 0.86 mi NW of Ogden
- Reported by
- Official NWS Observations
- Coordinates
- 42.040, -94.040
Automated rain gage recorded heavy rainfall of 2.60 inches. Beginning time estimated from radar.
Thunderstorm Wind, Boone
- When
- July 3, 2:30 PM CST
- Where
- Boone County, 13.95 mi NNW of Zook Spur
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.060, -93.963
A spotter reported an estimated 60 mph wind gust west of Boone while riding on a train.
Funnel Cloud, Black Hawk
- When
- July 3, 2:30 PM CST
- Where
- Black Hawk County, 0.64 mi SW of Waterloo Ranch Arpt
- Reported by
- Public
- Coordinates
- 42.493, -92.288
Public reported a funnel cloud.
Funnel Cloud, Webster
- When
- July 3, 2:55 PM CST
- Where
- Webster County, 4.64 mi W of Tara
- Reported by
- Public
- Coordinates
- 42.510, -94.390
Public reported a funnel cloud.
Thunderstorm Wind, Dallas
- When
- July 3, 2:58 PM CST
- Where
- Dallas County, 1.24 mi NE of Perry
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 41.840, -94.100
Public relayed picture of downed tree limbs about 6 inches in diameter and greater, and some minor crop damage.
Flash Flood, Story
- When
- July 3, 3:06 PM CST to 9:00 PM CST
- Where
- Story County, 2.42 mi ESE of Ames to 2.31 mi ENE of Ames Arpt
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 42.023, -93.574
Public relayed picture of running water over South Bell Ave.
Heavy Rain, Boone
- When
- July 3, 3:06 PM CST to 3:26 PM CST
- Where
- Boone County, 2.31 mi SSW of Boone Muni Arpt
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -93.870
Trained spotter reported heavy rainfall of about 1 inch in 20 minutes.
Flash Flood, Boone
- When
- July 3, 3:20 PM CST to 9:00 PM CST
- Where
- Boone County, 1.81 mi NE of Boone Muni Arpt to 1.65 mi NNW of Jordan
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.071, -93.828
Trained spotter reported standing water in the fields around the Boone Airport.
Flood, Story
- When
- July 3, 3:25 PM CST to 9:00 PM CST
- Where
- Story County, 2.48 mi E of Ames Arpt to 2.59 mi E of Ames Arpt
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 41.998, -93.572
Reports from social media of flooding along the ramp from I-35 northbound to US Highway 30 eastbound.
Flash Flood, Story
- When
- July 3, 3:37 PM CST to 9:00 PM CST
- Where
- Story County, 1.35 mi S of Ontario to 0.45 mi S of Ontario
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.011, -93.677
Trained spotter reported the intersection South Dakota and Mortensen Rd impassable. Also noted that other areas on the west side of Ames had a lot of water.
Thunderstorm Wind, Polk
- When
- July 3, 3:45 PM CST
- Where
- Polk County, 1.6 mi W of Dodge Fld Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 41.680, -93.751
An off-duty NWS employee reported some large tree limbs down in a park.
Flood, Boone
- When
- July 3, 4:50 PM CST
- Where
- Boone County, 1.41 mi NNW of Ogden to 1.44 mi W of Ogden
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 42.048, -94.042
Public relayed photo of flooding ongoing in Ogden.
Thunderstorm Wind, Union
- When
- July 3, 6:15 PM CST
- Where
- Union County, Creston Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.020, -94.370
Creston Municipal Airport AWOS recorded a wind gust of 67 mph.
Flood, Boone
- When
- July 3, 8:15 PM CST to July 4, 8:00 AM CST
- Where
- Boone County, 2.32 mi NNW of Ogden to 2 mi NNE of Jordan
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.058, -94.055
Law enforcement reported flooding causing road closures across portions of the county.
Flood, Story
- When
- July 3, 8:15 PM CST to July 4, 8:00 AM CST
- Where
- Story County, 0.47 mi NNW of Ontario to 2.52 mi NW of Nevada Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.036, -93.683
Law enforcement reported flooding causing road closures across portions of the county.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 3, 20191 death · 1 event
- Tornadoes and Flooding in South Dakota, July 3 to 4, 2019$83,000 · EF0 · 21 events
- Flash Flood in South Dakota, July 3, 2019$200,000 · 1 event
- Lightning Strike in South Carolina, July 3, 2019$150,000 · 1 event
- Damaging Winds in Kentucky, July 3, 2019$80,000 · 53 kt wind · 5 events
- Flash Flooding and Damaging Winds in Indiana, July 3, 2019$37,000 · 52 kt wind · 4 events
- Flash Flooding and Damaging Wind in Wisconsin, July 3, 2019$34,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, July 3, 2019$26,000 · 1 in hail · 6 events
- Flood and Damaging Wind in Indiana, July 3, 2019$30,000 · 65 kt wind · 2 events
- Flash Flood and Flooding in Ohio, July 3, 2019$1,000 · 19 events
- Flash Flooding and Hail in Oklahoma, July 3, 2019$10,000 · 1.5 in hail · 14 events
- Hail and Damaging Winds in North Dakota, July 3, 20191.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842035, 846799, 846849, 842027, 842029, 842030, 842033, 842511, 842032, 842034, 846872, 842036, 842037, 842512, 842513.